Texas, 2023Drought in Texas, February 1 to 28, 2023
February 1 to 28, 2023 · NWS AMA · 17 events in 17 counties and zones
Some light rain and snow fell during the month of February. However, several high wind days dried the moisture right out.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some light rain and snow fell during the month of February. However, several high wind days dried the moisture right out. Soil moisture remained short to very short across the combined Oklahoma, and Texas Panhandle. The dryness of the soils and the high winds made it difficult to plant wheat as fields were blown out. A lot of farmers were having to replant despite having low expectations. As pastures and rangelands remained in dire straights, ranchers had to continue to supplementally feed livestock. With very dry soils the high winds also caused issues with blowing dust, especially across the northern and western combined Panhandles. Several high wind events caused some dust storms with visibilities dropping to below a quarter of a mile. There were even some automobile accidents and road closures due to the low visibility from blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 31, 10:51 PM CST, 1 hour 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1051 PM CST Tue Jan 31 2023
...New AVIATION...
.SHORT TERM ...
(This evening through Thursday night) Issued at 216 PM CST Tue
Jan 31 2023
Southwest flow aloft continues to dominate the pattern for our
area ahead of the next system currently over the northern Baja
Peninsula. Visible satellite imagery shows high clouds filling in
while low clouds begin to retreat from north to south. This trend
will persist through the overnight hours into tomorrow. While
still cold with lows well below average, tomorrow morning will be
too dry for the light snow/flurries of the past couple mornings
to make a return (some power plant flurries can't be ruled out).
Light southerly winds will help bring some modest warming
tomorrow, but daytime highs may still struggle to get into the
lower 40's in spots.
Our precip chances return Wednesday evening into Thursday morning
as PVA associated with the aforementioned system advances into
the southern plains. Bottom line: highest confidence in
potentially impactful winter weather exists for southeast
portions of the Texas Panhandle, with higher uncertainty to the
north and west. Some of the details of this forecast that still
need fine tuning are: 1) What type of precip will be dominant, 2)
How far north will the precip shield extend, and 3) timing of a
weak cold front Thursday morning.
In regards to precip type, forecast soundings vary greatly from
model to model. The depth and extent of the melting layer suggest
freezing rain would be dominant to the southeast, but more
marginal profiles to the north and west make it difficult to
settle on snow/sleet or freezing rain. More than likely precip
will start as a wintry mix transitioning to snow. 12z hi-res
guidance indicates that precip could reach farther north into the
southern Texas Panhandle than previously forecast, while medium
and long range guidance still tend to keep the action further
south. Current thinking is to go with the hi-res solution,
therefore have gone with the NBM to slightly increase PoPs in the
south/southeast. Early Thursday morning, a weak cold front will
move into the area from the north, but uncertainties in the onset
of drier air behind the front will greatly affect our precip
chances. Some models have the front through the area by 9z
Thursday morning, which would shift the better precip chances
south of the CWA. Long range ensembles along with several CAMs
are trending toward a slower solution with the front that would
keep the dry air further north, not making it through the CWA
until closer to 12z. This outcome has higher membership
(agreement), so there is a possibility for precip to linger later
into Thursday morning, but all precip should be ending before
noon. Another outcome worth mentioning is the possibility for dry
air at the mid-levels to push in from the southwest and dry us out
before we get anything of interest.
Given the chance to see potentially impactful accumulations of
freezing rain, a Winter Weather Advisory has been issued through
18z Thursday for our southeast counties. Adjacent areas on the
Caprock will need to be watched closely as some models are hinting
at the possibly for impactful snowfall Wednesday night (1"-2"),
but confidence is too low at this time to include in an advisory.
As the system exits our area Thursday afternoon, skies begin to
clear out and temps quickly warm into the low 50's. Light winds
and clear skies Thursday night will allow lows to drop into the
teens and twenties.
Harrel/Ward
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 216 PM CST Tue Jan 31 2023
Friday through the weekend will see a warming trend as height
rises occur as the upper trough departs to our east and ridging
arrives from the west. Temperatures should even get above normal
this weekend with highs in the 60s which will be welcome after
spending the last week well below normal. Conditions should be
dry. A very brief/weak disturbance Friday into Saturday could
bring some cloud cover in mid levels, that should be about it.
The next active period weather wise may begin early next week as
the ridge is progged to break down with another fairly strong /
high amplitude trough moving across the western CONUS. There are
a few models/ensemble members suggesting a closed low may cutoff
from the mean flow and affect the southern plains by mid week
which will certainly be worth watching. In any case, chances are
favorable for below normal temperatures for most of next week with
precip chances returning, so enjoy the weekend!
Ward
&&
.AVIATION...
(06Z TAFS)
Issued at 1041 PM CST Tue Jan 31 2023
Skies are expected remain MVFR at AMA through about mid day on
Wednesday, then they should become VFR. Skies at DHT are expected
to drop into the IFR range just before sunrise and then skies
should improve to VFR by mid day on Wednesday. Skies at GUY are
expected to drop down to the IFR range late tonight and they
should improve to VFR by late in the morning on Wednesday. Winds
are expected to remain around 10 knots or less. Some precipitation
in the form of snow or freezing rain may make a run at the AMA TAF
site late in this forecast, but have left it out for now as
confidence is not very high.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 16 42 23 51 / 0 10 20 10
Beaver OK 9 41 17 52 / 0 0 0 0
Boise City OK 8 42 14 49 / 0 0 0 0
Borger TX 16 45 22 55 / 0 0 20 10
Boys Ranch TX 16 45 20 52 / 0 0 10 10
Canyon TX 17 43 23 52 / 0 10 30 20
Clarendon TX 17 35 24 52 / 0 20 40 20
Dalhart TX 9 42 15 50 / 0 0 10 0
Guymon OK 8 42 15 51 / 0 0 0 0
Hereford TX 17 43 22 52 / 0 10 30 20
Lipscomb TX 13 40 19 52 / 0 0 10 10
Pampa TX 16 40 22 52 / 0 0 20 10
Shamrock TX 17 35 23 52 / 0 20 30 20
Wellington TX 19 33 23 51 / 0 30 50 20
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from 3 PM Wednesday to 9 AM CST Thursday
for TXZ015-018>020.
OK...None.
&&
SHORT TERM...38
LONG TERM....07
AVIATION...15Hazardous weather outlook, Jan 31, 2:06 PM CST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
206 PM CST Tue Jan 31 2023
OKZ001>003-TXZ001>020-317-010815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
206 PM CST Tue Jan 31 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Freezing rain, sleet, and snow is possible late Wednesday
afternoon into early Thursday morning mainly in the central and
southern half of the Texas Panhandle. A light glaze of ice up to
around 0.10" is expected in the southeastern Texas Panhandle where
a Winter Weather Advisory has been issued from 3 PM tomorrow
through 9 AM Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Dallam
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dallam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The northern and wester portions of the county remained in a 6 to 12 rainfall deficit dating back to Feb of last year as the county received less than half an inch to less than a quarter of an inch of precipitation this Feb. This left the western quarter to a third of the county in Exceptional Drought (D4) with the majority of the county remaining in Extreme Drought (D4). There was a small portion of the southeast that remained in Severe Drought (D2).
Drought, Sherman
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
Sherman County started the month of Feb with Severe Drought (D2) to the southwest, Extreme Drought (D3) across central portions, and Exceptional Drought (D4) in the northeastern portion of the county. With Feb being a climatological dry month precipitation received even if it was slightly below to near normal the county remained in a prolong deficit. The area of D4 had expanded westward slightly for the month of Feb. The county remained in a 6 to 12 deficit dating back to Feb of last year.
Drought, Hansford
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hansford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
Hansford County was in Exceptional Drought (D4) to the northwest and Extreme Drought (D3) to the southeast during the month of Feb. Much of the county received upwards of 0.5 to 1 of precipitation during the month. There was a small area in the northeast that had received less than half an inch and this area went from D3 to D4 by months end. The county remained in an 8 to 12 rainfall deficit since Feb of 2022.
Drought, Ochiltree
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
Ochiltree County started the month with the northern and western portions of the county in Extreme Drought (D3) and the central to southeastern portion in Severe Drought (D2). With February being a climatologically dry month little to no relief came during the month of February. In fact, much of the area of D2 fell into D3 by the end of the month. The county remained in a 4 to 6 deficit over the last 180 days.
Drought, Lipscomb
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Lipscomb County started the month with the northern third to half of the county in Extreme Drought (D3). The southern portion of the county was in Severe Drought (D2). With February being a climatologically dry month little to no relief came during the month of February. In fact, much of the area of D2 fell into D3 by the end of the month. Much of the county remained in a 4 to 6 deficit over the last 180 days.
Drought, Hartley
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hartley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
Hartley County started and ended the month of Feb with the northwest corner in Extreme Drought (D3) and the rest of the county in Severe Drought (D2). With February being a climatologically dry month little to no relief came during the month of February. The county remained with a 2 to 4 deficit dating back 180 days.
Drought, Moore
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Moore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
Moore County started and ended the month of Feb with the far northeast corner of the county in Extreme Drought with the rest of the county in Severe Drought (D2). The county remained in a 2 to 4 rainfall deficit going back 180 days, a 4 to 10 deficit dating back 365 days.
Drought, Hutchinson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Hutchinson County started and ended the month with the northeastern third to half of the county in Extreme Drought (D3) and the rest of the southwest in Severe Drought (D2). With February being a climatologically dry month, little to no relief came during the month of February. The county remained in a 4 to 10 rainfall deficit dating back 365 days.
Drought, Roberts
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
Roberts County started and ended the month of Feb with the northwest corner of the county in Extreme Drought (D3), central portions in Severe Drought (D2), and the far southeast corner in Moderate Drought (D1). With February being a climatologically dry month, little to no relief came as monthly precipitation ranged from 0.01 to 0.75. The county remained in a 4 to 10 rainfall deficit dating back 365 days.
Drought, Hemphill
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started the month with the far northern portion, and the far southeastern corner in Severe Drought (D2) conditions. February is climatologically dry month, and with what little moisture fell the county continued with drought conditions with much of the central to southern portions of the county slipped into D2. The county remained in a 4 to 10 rainfall deficit dating back 365 days.
Drought, Oldham
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started and ended the month of Feb with portions of the northern and eastern part of the county in Severe Drought (D2) conditions. The rest of the county was in Moderate Drought (D1). Monthly precipitation totals for Feb '23 ranged from 0.1 to 0.8. This was not enough to improve conditions considering a 4 to 10 deficit dating back 365 days.
Drought, Potter
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started and end the month of Feb with all but the southeast corner in Severe Drought (D2). The southeast started in Moderate Drought (D1) but ended in D2. Precipitation was minimal with a 4 to 10 deficit dating back 365 days continuing into March.
Drought, Carson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started the month of Feb with the north to northwest in Severe Drought (D2) conditions while the southern portions were in Moderate Drought (D1). Most of the county ended the month with less than half an inch of precipitation being received. This lead to a continuation of a large deficit dating back 365 days and the expansion of D2 into central portions of the county.
Drought, Gray
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Gray County started and ended the month of Jan with the northwest portion in Severe Drought (D2) while the rest of the county was in Moderate Drought (D1).Precipitation was minimal especially in the northwest. Central to southeastern portions received around half an inch to just above an inch of precipitation. Just enough to keep the county from degrading in drought conditions. Much of the county remained in a 2 to 6 deficit dating back 365 days.
Drought, Deaf Smith
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County started and ended the month of Feb with the far southern quarter of the county in Extreme Drought (D3), the northwest quarter of the county in Moderate Drought (D1), and the remaining portion in Severe Drought (D2). Precipitation totals for the month ranged from 0.1 to 0.8 leaving little room for improvements considering a rainfall deficit of 6 to 10 dating back 365 days.
Drought, Randall County
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Randall County remained dry through the month with Severe (D2) to Extreme (D3) drought conditions in the western half and Moderate Drought (D1) conditions to the east. The County remained in 4 to 10 rainfall deficit from last year. With much of the county receiving less than a quarter of an inch of precipitation there was a slight eastward expansion of the D2 by the end of the month.
Drought, Collingsworth
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Collingsworth County remained dry through the month of Feb with the majority of the county in Severe (D2) to Extreme (D3) drought conditions. The exception was the northwest corner of the county that remain in Moderate (D1) drought conditions. The county remained in a 6 to 12 rainfall deficit from last year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083053, 1083054, 1083055, 1083056, 1083057, 1083058, 1083059, 1083061, 1083062, 1083063, 1083064, 1083065, 1083067, 1083068, 1083069, 1083071, 1083073.